Format

Send to

Choose Destination
Br J Dermatol. 1994 Sep;131(3):360-3.

Long-term safety of isotretinoin as a treatment for acne vulgaris.

Author information

1
Department of Dermatology, General Infirmary at Leeds, U.K.

Abstract

We assessed possible long-term side-effects of isotretinoin therapy in 720 patients who had received one or more courses of treatment, and had a mean follow-up period of 4.9 years (range 2-12 years). Most patients (442) had received a total cumulative dose of 120-200 mg/kg body weight. One hundred and sixty-two patients received a cumulative dose of < 120 mg/kg body weight, and 116 received a cumulative dose > 200 mg/kg. Fifty-two patients (7.2%) reported persistent symptoms during the follow-up period. No correlation was found between age, sex, cumulative dose, or number of courses of isotretinoin and occurrence of reported possible side-effects. The reported symptoms were predominantly musculoskeletal (2%) or mucocutaneous (4.8%), and were mild in all cases. Xeroderma, dry eye syndrome, arthralgia, and possible exacerbation of eczema, were considered to be infrequent but probable long-term side-effects. The findings of this study indicate that isotretinoin in the treatment of acne is a safe drug, with no serious long-term side-effects.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center